Thrombosis, another name for a blood clot, is a natural and normal occurrence in some instances, such as when you get a cut somewhere on your skin. Your blood clots to keep the wound from letting out excess blood, potentially saving your life. However, sometimes blood clots can have the opposite of a life-saving effect. When they form in a vein or artery and block the flow of blood to a vital organ, they can become life-threatening.
Cancer itself has few noticeable side effects early on, but one of the lesser known ones is a higher-than-normal chance of getting a blood clot. As cancer spreads throughout the body, it becomes more likely that the patient will get a blood clot. People with cancer may have high counts of platelets and clotting factors, as well as low counts of the proteins that help keep blood thin, resulting in an increased risk of thrombosis.
Not all women with breast cancer have the same level of risk of developing blood clots, however. Your risk level depends on the stage of your cancer, but it also depends a lot on your chosen treatment type or types. A study of treatment types and cases of blood clots in patients undergoing those treatments found that different therapies impact blood clot probability in different ways.
Chemotherapy, regardless of the type of chemotherapy or the drug used, increased blood clot risk for all patients. They showed the highest risk during treatment and then a slow progression back to normal risk levels over the next few months.
Endocrine therapy patients, on the other hand, were at higher risk only if they were taking tamoxifen, and their risk only increased during the first three months, after which it returned to pre-treatment levels
Mastectomy patients were found to have a higher risk of blood clots in the first two months following surgery, with the greatest risk being after hospitalization had ended, but the risk quickly declined after that time period.
Aromatase inhibitors did not present an elevated risk of blood clots at all. In fact, their risk of developing blood clots actually decreased during treatment and continued to decrease as treatment continued.
These therapies were not studied in conjunction with one another, so it’s difficult to say—until further research is done—whether undergoing more than one type of treatment will impact your chances of developing a blood clot. It’s also important to remember that the inactivity associated with many cancer treatments and their related side effects is also part of the cause of the increased risk of blood clots—so get up and moving when you can, and stay hydrated!
Some symptoms to look for if you believe you may have a blood clot are: pain, redness, discoloration, and swelling in any area of the body but particularly in the leg, thigh, or calf. You may experience shortness of breath, tightness in the chest, or an unexplained cough. If you’re undergoing chemotherapy, swelling, redness, or tenderness where the medication was inserted may also be a sign of a blood clot. Contact your doctor or another medical professional with any concerns or questions.
Elizabeth Nelson is a wordsmith, an alumna of Aquinas College in Grand Rapids, a four-leaf-clover finder, and a grammar connoisseur. She has lived in west Michigan since age four but loves to travel to new (and old) places. In her free time, she. . . wait, what’s free time?